Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 216, NWS Atlanta, GA

June 25, 20235 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 25, 2023, 3:37 PM EDT for 5 counties in Georgia. It was in force for 38 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2023, 3:37 PM EDT (19:37 UTC)
Expired
Jun 25, 2023, 4:15 PM EDT
In force
38 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Catoosa County, GA, Fannin County, GA, Gilmer County, GA, Murray County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 124 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 3:47 PM EDTTSTM WND DMG1 Nw Blue Ridge, GANumerous trees and powerlines downed along Scenic Drive just west of Blue ridge.
Jun 25, 3:50 PM EDTTSTM WND DMG2 Nne Crandall, GALarge tree limbs (>2 in in diameter) reported down.
Jun 25, 3:56 PM EDTTSTM WND GST 632 Nw Blue Ridge, GA
Jun 25, 3:57 PM EDTTSTM WND DMG2 W Morganton, GATrees down near the marina at Blue ridge Lake. Damage reported at the dock near the marina along with powerlines downed.
Jun 25, 3:57 PM EDTTSTM WND DMG2 Wsw Morganton, GATree reported down.
Jun 25, 4:14 PM EDTTSTM WND DMG4 E Mountaintown, GATree down blocking roadway on Flat Branch Roade near Dale Valley Circle.
Jun 25, 4:22 PM EDTTSTM WND DMG1 Ene Ellijay, GATree down blocking the roadway on McCutchen Street between Bob Pinson Street and Barclay Street.
Jun 25, 4:23 PM EDTTSTM WND DMG3 W Ellijay, GATree down blocking onw lane on Tails Creek Road near the Sunset Grove Road.
Jun 25, 4:23 PM EDTTSTM WND DMG4 Ne Ellijay, GATree down on Northcutt Road 3/4 miles from Old HWY 5.
Jun 25, 4:23 PM EDTHAIL 11 Ese Lakeview, GAPublic report and photo of quarter size hail from Lake Winnepesaukah.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:25 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

875 
WUUS52 KFFC 251937
SVRFFC
GAC047-111-123-213-313-252015-
/O.NEW.KFFC.SV.W.0216.230625T1937Z-230625T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
337 PM EDT Sun Jun 25 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Catoosa County in northwestern Georgia...
  Gilmer County in north central Georgia...
  Murray County in northwestern Georgia...
  Whitfield County in northwestern Georgia...
  Fannin County in north central Georgia...

* Until 415 PM EDT.

* At 336 PM EDT, severe thunderstorms were located along a line
  extending from Copperhill to Gap Springs to near Middle Valley,
  moving south at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...This line of storms has a history of producing tree 
           damage across southeastern Tennessee.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dalton, Chatsworth, Ringgold, Ellijay, Blue Ridge, Fort Oglethorpe,
  Varnell, Eton, Tunnel Hill, Cohutta, East Ellijay, Morganton,
  Crandall, Jones Mill, Cohutta Wilderness, Beaverdale, Pisgah,
  Mineral Bluff, Cherry Log and Stover Creek Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3499 8423 3461 8418 3460 8425 3457 8426
      3458 8433 3455 8437 3455 8465 3458 8465
      3460 8473 3462 8472 3461 8486 3463 8491
      3461 8505 3472 8505 3472 8517 3477 8515
      3478 8520 3485 8520 3486 8526 3498 8527
TIME...MOT...LOC 1936Z 345DEG 39KT 3498 8439 3502 8480 3521 8521 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Albright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:24 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 25, 2:24 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
224 PM EDT Sun Jun 25 2023

...New 18Z Aviation Discussion...

.UPDATE...
Issued at 1048 AM EDT Sun Jun 25 2023

The MCS has developed over Kentucky and northern Tennessee this
morning. Hi-Res model guidance is still struggling to resolve how
the MCS will evolve throughout the day with a wide range of
potential solutions. The evolution of the complex of storms will
be closely monitored over the next few hours in order to assess
the severe threat for portions of our forecast area this afternoon
and early evening. The short term remains largely on track this
morning with only a few adjustments made to the forecast grids.

&&

.SHORT TERM...
(Today through Monday)
Issued at 327 AM EDT Sun Jun 25 2023

After a brief reprieve yesterday, the forecast looks to take a turn
back toward more active weather beginning today. The forecast area
is situated within northwest flow aloft between the Northeast trough
and the upper ridge to our west over Texas into the Arklatex region.
The primary focus will be on the potential for any impacts from an
MCS this afternoon that would progress southeastward through the day
today from convection that is only just beginning to initiate in the
Mid Mississippi Valley region. Hi-res guidance continues to support
this activity congealing into a convective complex by mid morning
and riding the periphery of the ridge toward the local area by this
afternoon.

As is often the case with a potential MCS that has not yet formed,
there remains substantial uncertainty regarding exact placement and
timing of this feature by this afternoon. In general, CAMs are in
agreement this complex will approach the region after 18Z with
varying placement solutions. Higher forecast instability to the west
across Alabama (SBCAPE over 2000 J/kg compared to 500-1000 J/kg
locally) may help focus the highest severe risk farther west. With
that said, that by no means excludes our area from potential severe
impacts from said MCS, and a number of hi-res CAMs support this
notion and bring the system across much of north Georgia through the
afternoon. The highest severe potential is generally for areas
northwest of I-85 with damaging outflow wind gusts the primary risk,
though midlevel lapse rates of 6.5-7 C/km could support a low-end
hail risk.

Any MCS should be on a weakening trend and likely largely south of
much of the area by 00Z with calmer conditions by mid to late
evening. We likely will not be done with thunderstorms, however, as
a cold front will still be approaching the area on Monday. The
degree of thunderstorm coverage and severe potential Monday will to
some extent depend on how events unfold from today into tonight.
However, instability will be higher ahead of the front Monday with
SBCAPE on the order of 2000-3000 J/kg, and mid-level lapse rates
again will be on the order of 6.5-7.5 C/km. Thus, any thunderstorms
on Monday will have the potential to become severe with a damaging
wind and potential hail threat, and a Marginal Risk for Day 2 from
SPC supports this potential.

RW

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 327 AM EDT Sun Jun 25 2023

Active northwest flow in the mid levels for the duration of the long
term forecast. Model signals for MCS development are fairly weak for
the middle of the week, but do pick up again for the weekend.
Typically, the synoptic models do struggle with timing/placement, so
will have to continue to monitor. One change in the longer term
models is that the flow remains out of the NW instead of going more
zonal during the weekend.

At the surface, a frontal boundary is still progged to drop south
Monday night into Tuesday. The airmass along and ahead of the front
will be very unstable with pretty steep mid level lapse rates. Shear
values have slightly increased across western GA for early Monday
night. There is definitely the potential for continuing severe
weather Monday night- but a lot will depend upon what happens
earlier in the day with any MCS activity.

High pressure looks to build in behind the front for the middle of
the week, with the front beginning to shift northward as a warm
front by the end of the week. Doesn't mean the forecast will be dry,
as the NW flow aloft will remain active.

Temps of 5 to 10 degrees above normal expected mid to late next
week.

NListemaa

&&

.AVIATION...
(18Z TAFS)
Issued at 211 PM EDT Sun Jun 25 2023

VFR conditions anticipated throughout this TAF cycle. TSRA
generally between 20-02Z for the metro sites with CSG timing
between 00-04Z with a complex of storms. VCSH after 06Z for
northern sites with TSRA between 08-14Z with later timing for
MCN/CSG between 12 and 18Z as a front approaches. W winds between
5 an 10KT could gust up to 25KT in storms.

//ATL Confidence...18Z Update...
Medium confidence on this evening's TSRA. Low confidence on TSRA
tomorrow morning. High confidence on all other elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  89  69  89 /  20  50  30   0
Atlanta         70  89  70  89 /  40  50  30   0
Blairsville     63  84  61  82 /  50  40  30   0
Cartersville    68  89  67  90 /  50  50  20   0
Columbus        71  89  72  93 /  40  50  40  20
Gainesville     69  87  68  87 /  30  40  30   0
Macon           72  91  71  92 /  10  50  40  10
Rome            70  89  67  92 /  50  40  10   0
Peachtree City  69  89  68  91 /  30  50  30  10
Vidalia         74  91  73  92 /  10  50  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....NListemaa
AVIATION...KAL
Hazardous weather outlook, Jun 25, 3:35 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
335 PM EDT Sun Jun 25 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
335 PM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Severe Thunderstorm Watch has been issued for portions of far
north and northwest Georgia and will remain in effect until 8 PM
EDT.

A large cluster of showers and thunderstorms is moving into far
northwest Georgia, and is expected to drop southeast across much
of north and central Georgia this afternoon into the evening
hours. At this time, the highest potential for any strong to
severe thunderstorms looks to be roughly along and west of the
Interstate 85 corridor. Frequent lightning, gusty winds and
locally heavy rainfall will be likely within any storms that occur.
The primary severe weather hazards would be damaging wind gusts
and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Another round of thunderstorms is expected on Monday ahead of and
along a cold front. Some storms may become strong to severe,
capable of producing damaging wind gusts, frequent lightning, and
locally heavy rainfall.

Isolated thunderstorms will be possible in the afternoon and
evening Thursday and Friday, followed by scattered  through
Saturday.

Hot and humid conditions Thursday through Saturday will lead to
heat index values over 100 degrees across the majority of the
area, and over 105 degrees in portions of central Georgia. If
spending time outdoors, be sure to stay hydrated, wear lightweight
clothing, and take plenty of time to rest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:41 PM EDTSpecial Weather StatementFFCTowns, Union34 min
Jun 25, 3:56 PM EDTSevere Thunderstorm WarningFFCDade, Walker49 min
Jun 25, 4:12 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dawson, Fannin, Gilmer, Gordon, Murray and 2 more48 min
Jun 25, 4:16 PM EDTSpecial Weather StatementFFCLumpkin, White29 min
Jun 25, 4:23 PM EDTSevere Thunderstorm WarningFFCFannin, Lumpkin, Union, White52 min
Jun 25, 4:44 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Floyd, Walker46 min
Jun 25, 4:54 PM EDTSevere Thunderstorm WarningFFCDawson, Gilmer, Hall, Lumpkin, White51 min
Jun 25, 4:57 PM EDTSevere Thunderstorm WarningFFCBartow, Catoosa, Cherokee, Gilmer, Gordon, Murray and 2 more48 min
Jun 25, 5:14 PM EDTSevere Thunderstorm WarningFFCBartow, Chattooga, Cherokee, Floyd, Fulton46 min
Jun 25, 5:15 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Dawson, Forsyth, Gwinnett, Hall and 1 more45 min
Jun 25, 5:21 PM EDTSpecial Weather StatementFFCHaralson9 min
Jun 25, 5:31 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson29 min
Jun 25, 5:34 PM EDTFlash Flood WarningFFCCatoosa, Walker2 hr
Jun 25, 5:43 PM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Cherokee, Clarke, DeKalb, Forsyth and 5 more32 min
Jun 25, 5:48 PM EDTSevere Thunderstorm WarningFFCBartow, Carroll, Floyd, Haralson, Polk42 min
Jun 25, 6:00 PM EDTSevere Thunderstorm WarningFFCBartow, Carroll, Cherokee, Clayton, Cobb, DeKalb and 11 more60 min
Jun 25, 6:07 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Jackson, Madison, Morgan, Oconee and 2 more38 min
Jun 25, 6:21 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson, Polk39 min
Jun 25, 6:32 PM EDTSevere Thunderstorm WarningFFCButts, Clayton, Fayette, Henry, Jasper, Newton and 2 more43 min
Jun 25, 6:37 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan, Oconee, Oglethorpe, Putnam, Walton53 min
Jun 25, 6:41 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Crawford, Fulton, Heard, Monroe49 min
Jun 25, 6:56 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Douglas, Fayette, Fulton, Henry and 2 more34 min
Jun 25, 6:57 PM EDTSevere Thunderstorm WarningFFCCarroll33 min
Jun 25, 7:10 PM EDTSevere Thunderstorm WarningFFCButts, Clayton, Fayette, Henry, Jasper, Jones and 7 more65 min
Jun 25, 7:19 PM EDTSevere Thunderstorm WarningFFCCoweta, Heard, Meriwether, Troup56 min
Jun 25, 7:30 PM EDTSpecial Weather StatementFFCBaldwin, Hancock, Putnam, Taliaferro, Warren30 min
Jun 25, 7:42 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Jones, Lamar, Monroe, Talbot and 2 more48 min
Jun 25, 7:47 PM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Talbot, Troup43 min
Jun 25, 7:59 PM EDTSpecial Weather StatementFFCBaldwin, Glascock, Twiggs, Warren, Washington, Wilkinson31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.